Article Text

PDF

Benign intracranial hypertension during prednisolone treatment for inflammatory bowel disease.
  1. M Newton,
  2. B T Cooper
  1. Gastroenterology Unit, Dudley Road Hospital, Birmingham.

    Abstract

    Benign intracranial hypertension (BIH, pseudotumour cerebri) is a rare condition with unknown aetiology although hormonal influences have been implicated. It occurs spontaneously, particularly in young obese women, and is associated with several drug treatments including corticosteroids. Two young adult women are described in whom headache and papilloedema in association with raised intracranial pressure occurred during prednisolone treatment for inflammatory bowel disease. This provides further evidence of the risk of BIH during corticosteroid treatment and has not been described before in adults with this condition. Advice is given to gastroenterologists to use corticosteroids with caution in adults, particularly young, fertile female patients. The treatment of a severe relapse of colitis in a patient who has had one episode of steroid related BIH remains a dilemma.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

    Linked Articles

    • Letter
      M E McAlindon P J Toghill T Jaspan G Lennox